MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP417H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint:(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: could you please elaborate further on the issue reported with the product? when was the needle broke on the strand suture (in the package, during removal from package, during handling prior to use on patient or during use on the patient)? please specify - could you kindly perform the follow-up attempt for the product return? please ensure that the shipment tracking number is provided - please provide the source or name of person providing answers to follow-up questions: - while closing the subcutaneous layer from a total knee arthroplasty, the needle broke.The broken piece was retrieved with no adverse effects to the patient.Another suture was opened and used to complete the closure without any further issue.- the needle was broken during the subcutaneous layer closure of a tka.- i received the return kit late but am sending the broken needle back today - myself (st) and dp pa-c are providing the information.I was there during the closure/device failure and dp was performing the closure.
 
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty on an unknown date and suture was used.During the subcutaneous layer closure, the needle broke.The broken piece was retrieved with no adverse effects to the patient.Another suture was opened and used to complete the closure without any further issue.There were no adverse patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.Part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 investigation summary: a failed suture needle, labeled as pc-001850538, was submitted to herrera, stafford and associates, llc (hsa) for fractographic evaluation on may 1, 2025.The component was identified as product code vcp417h.It was requested that hsa assess the fracture mode of the failure.According to the information, it was reported breakage needle.The product received for analysis was vcp417h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of pc-001850538 revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.A manufacturing record evaluation was performed for the finished device 105d2d batch number, and no non-conformances were identified.

Brand Name
VCL+ UD 27IN 2-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21993751
Report Number2210968-2025-05123
Device Sequence Number4287853
Product Code GAM
UDI-Device Identifier10705031053038
UDI-Public(01)10705031053038(17)291130(10)105D2D
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP417H
Device Lot Number105D2D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2025
Supplement Date Received by Manufacturer05/01/2025
Initial Report FDA Received Date05/09/2025
Supplement Report FDA Received Date05/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown